Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Apr 3, 2018, 3:30 AM EDT. It took effect at Apr 3, 2018, 11:00 PM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 3:30 AM EDT (07:30 UTC)
- In effect from
- Apr 3, 2018, 11:00 PM EDT
- Expired
- Apr 4, 2018, 3:28 PM EDT
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
048 WHUS73 KGRR 030730 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 330 AM EDT Tue Apr 3 2018 LMZ844>849-031530- /O.UPG.KGRR.GL.A.0001.180404T0000Z-180404T2100Z/ /O.NEW.KGRR.GL.W.0005.180404T0300Z-180404T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 330 AM EDT Tue Apr 3 2018 ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON EDT WEDNESDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 11 PM this evening to noon EDT Wednesday. the Gale Watch is no longer in effect. * WINDS...increasing to north gales of 35 to 40 knots tonight, which will continue into Wednesday morning. * WAVES...building to 10 to 14 feet late tonight and Wednesday morning. Waves will subside to 4 to 7 feet by Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DUKE
7 follow-up statements
460 WHUS73 KGRR 031523 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1123 AM EDT Tue Apr 3 2018 LMZ844>849-032330- /O.CON.KGRR.GL.W.0005.180404T0300Z-180404T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1123 AM EDT Tue Apr 3 2018 ...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO NOON EDT WEDNESDAY... * WINDS...increasing to north gales of 35 to 40 knots tonight, which will continue into Wednesday morning. * WAVES...building to 10 to 14 feet late tonight and Wednesday morning. Waves will subside to 4 to 7 feet by Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
464 WHUS73 KGRR 031933 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 PM EDT Tue Apr 3 2018 LMZ844>849-040345- /O.CON.KGRR.GL.W.0005.180404T0300Z-180404T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 333 PM EDT Tue Apr 3 2018 ...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO NOON EDT WEDNESDAY... * WINDS...increasing to 35 knot north gales tonight, which will continue into Wednesday morning. * WAVES...building to 10 to 14 feet late tonight and Wednesday morning. Waves will subside to 4 to 7 feet by Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
124 WHUS73 KGRR 040241 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1041 PM EDT Tue Apr 3 2018 LMZ844>849-041045- /O.CON.KGRR.GL.W.0005.180404T0300Z-180404T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1041 PM EDT Tue Apr 3 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON EDT WEDNESDAY... * WINDS...Northwest gales to 40 knots tonight into Wednesday morning. * WAVES...7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
778 WHUS73 KGRR 040731 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 331 AM EDT Wed Apr 4 2018 LMZ844>849-041545- /O.CON.KGRR.GL.W.0005.000000T0000Z-180404T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 AM EDT Wed Apr 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WINDS...Northwest gales to 40 knots mainly before noon. * WAVES...7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ TJT
572 WHUS73 KGRR 041428 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1028 AM EDT Wed Apr 4 2018 LMZ844>849-041600- /O.CON.KGRR.GL.W.0005.000000T0000Z-180404T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1028 AM EDT Wed Apr 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WINDS...Northwest gales to 35 knots mainly before noon. * WAVES...7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
216 WHUS73 KGRR 041523 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1123 AM EDT Wed Apr 4 2018 LMZ844>849-042000- /O.EXT.KGRR.GL.W.0005.000000T0000Z-180404T2000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1123 AM EDT Wed Apr 4 2018 ...GALE WARNING NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WINDS...Northwest gales to 40 knots mainly before noon. * WAVES...7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
434 WHUS73 KGRR 041928 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 328 PM EDT Wed Apr 4 2018 LMZ844>849-050330- /O.CAN.KGRR.GL.W.0005.000000T0000Z-180404T2000Z/ /O.NEW.KGRR.SC.Y.0010.180404T1928Z-180405T0800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 328 PM EDT Wed Apr 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 4 AM EDT Thursday. the Gale Warning has been cancelled. * WINDS...Northwest winds 15 to 25 knots diminishing overnight. * WAVES...4 to 7 feet...subsiding overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 3, 3:27 AM EDT, 3 minutes earlier.
Area forecast discussion, Apr 3, 3:27 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 AM EDT Tue Apr 3 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 327 AM EDT Tue Apr 3 2018
A light mix of precipitation is expected this morning. Then after a
lull from late morning into early afternoon, precipitation will
resume and be greater in coverage and intensity. Scattered
thunderstorms are also expected this afternoon and evening mainly
south of I-96. Precipitation will transition to all snow tonight
with the greatest accumulations from US-10 northward. Lingering
lake effect snow will end Wednesday afternoon. Winter-like
temperatures will return after Wednesday with highs only in the
lower to mid 30s into the weekend.
&&
.SHORT TERM...(Today through Thursday)
Issued at 327 AM EDT Tue Apr 3 2018
Still a great deal of uncertainty in the forecast. However, the
overall theme is for lower accumulations of ice and snow due to warm
surface temperatures. Dewpoints to the north are drier, but
northeast flow is not particularly strong and this does not look
like a reinforcing setup for sustained freezing rain.
Precipitation early tonight will be curtailed somewhat, especially
to the south, by dry slotting currently apparent in water vapor
imagery crossing the Rockies.
In coordination with APX have lingered lake effect snow a little
later in the day Wednesday although accumulations will be limited.
No changes to current headlines, although onset of precipitation may
be a bit later than previously thought due to drier air. Will word
this accordingly in the WSW without adjusting valid times.
.LONG TERM...(Thursday night through Monday)
Issued at 327 AM EDT Tue Apr 3 2018
Active weather pattern will continue in the long term period. A
mixture of precipitation is expected Thursday night as a low
pressure system moves through the northern Great Lakes. Cold air
advection follows behind this system with lake effect snow expected
from Friday into Saturday. Saturday night into Sunday there will be
a break in the precipitation as high pressure moves through the
region. Rain and snow is back in the forecast for Sunday night into
Monday as our next system moves in. The GFS is stronger with this
low and brings us more precipitation that the ECMWF.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 208 AM EDT Tue Apr 3 2018
Aviation conditions will deteriorate rapidly through the
remainder of tonight. MVFR ceilings are steadily pushing into
Southwest Lower Michigan as of 06Z. By 10z, MVFR will be
widespread with IFR conditions taking over towards and just after
12z. IFR ceilings will then persist for the remainder of this TAF
period into tonight.
Regarding precipitation, expecting mainly rain showers today.
There is the potential for a bit of freezing drizzle or freezing
rain, but have backed off of this thinking a bit with this set of
TAFs, as temperatures may be just warm enough for rain. Heavier
showers are expected this afternoon and evening with visibilities
dipping to around 1 mile. This evening after 00z, the rain will
taper to a drizzle/fog. Snow will begin spreading in from the west
at KMKG around 03z.
&&
.MARINE...
Issued at 327 AM EDT Tue Apr 3 2018
Will upgrade to a Gale Warning with this issuance. The warning will
be for all zones between St. Joe and Manistee and run from 11pm
tonight through noon on Wednesday. Strong north winds will wrap in
over Lake Michigan in the wake of the low moving through the Great
Lakes. Winds should drop below gale force during the mid morning
hours of Wednesday. Waves will ramp up quickly tonight, filling in
from north to south as the winds work down the lake. By 500am, 7 to
10 footers will be commonplace. Waves will peak around daybreak on
Wednesday in the 10-13 foot range. A Small Craft Advisory will be
needed on the backside of the gale from Wednesday afternoon into
Wednesday night.
&&
.HYDROLOGY...
Issued at 1119 AM EDT Mon Apr 2 2018
River levels are around normal to below normal for this time of
year. Several chances for rain and/or snow are on tap this week. Up
to an inch of precipitation is possible tonight through Wednesday.
Additional light rain/snow is possible Thursday afternoon into
Friday and Sunday night through Monday. This precipitation is not
expected to lead to river flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 11 AM EDT this morning for
MIZ050>052-056>059.
Winter Weather Advisory until 8 AM EDT Wednesday for MIZ037>040-
043>046.
LM...Gale Warning from 11 PM this evening to noon EDT Wednesday for
LMZ844>849.
&&
SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...63
MARINE...DukeHazardous weather outlook, Apr 2, 4:46 AM EDT, 22 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 446 AM EDT Mon Apr 2 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 446 AM EDT Mon Apr 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Accumulations of snow and ice are possible beginning tonight mainly farther north towards US-10. Precipitation will change to snow showers areawide on Tuesday night and with temperatures falling below freezing the Wednesday morning commute could be slick. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Accumulations of snow and ice will continue Tuesday and Tuesday night, again mainly farther north towards US-10. Thunderstorms are possible over southern Lower Michigan on Tuesday mainly in the afternoon and evening. The Wednesday morning commute could be slick especially near Lake Michigan with continued snow showers and temperatures falling below freezing. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-030900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 446 AM EDT Mon Apr 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will become increasingly hazardous to small craft beginning Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TJT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 10:06 AM EDT | Winter Weather Advisory | GRR | Kent, Muskegon, Ottawa | 25 hr |
| Apr 3, 1:53 PM EDT | Special Weather Statement | GRR | Jackson | 97 min |
| Apr 3, 2:53 PM EDT | Special Weather Statement | GRR | Ionia | 67 min |
| Apr 3, 2:55 PM EDT | Special Weather Statement | GRR | Allegan | 35 min |
| Apr 3, 3:27 PM EDT | Special Weather Statement | GRR | Kent | 33 min |
| Apr 3, 3:29 PM EDT | Special Weather Statement | GRR | Kalamazoo | 31 min |
| Apr 3, 3:41 PM EDT | Special Weather Statement | GRR | Calhoun | 49 min |
| Apr 3, 5:12 PM EDT | Special Weather Statement | GRR | Kalamazoo, Van Buren | 63 min |
| Apr 3, 5:31 PM EDT | Special Weather Statement | GRR | Kent | 59 min |
| Apr 3, 6:07 PM EDT | Special Weather Statement | GRR | Jackson | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.